Text Size: a  |   a 

Rebound Effects Found in a Number of MS Patients Who Stopped Fingolimod

May 10, 2016

Rebound symptoms after stopping fingolimod (Gilenya) treatment affect a “clinically relevant” number of multiple sclerosis (MS) patients, a study by University of California, San Francisco, researchers reported. The study called attention to the need for determining the best method of sequencing or stopping MS treatments, and highlighted the need to identify factors that increase the risk of severe symptoms after fingolimod cessation.

Rebound effects are the re-emergence of symptoms held under control by a treatment once the treatment is stopped. The study investigated electronic medical records along with MRI for evidence of rebound symptoms after fingolimod cessation.

Fingolimod targets immune cells in lymph nodes which prevent them from entering the CNS. Among the 46 patients who had stopped fingolimod treatment during the period analyzed, five women, amounting to 10.9 percent of the group, developed rebound symptoms in the form of severe relapses that occurred four to 16 weeks after discontinuation of treatment. This time span mirrors the time it might take for immune cells to re-enter the brain.

MRI scans showed that patients had a median of nine new gadolinium-enhancing lesions, and a median of nine new T2 lesions. Although patients were treated with corticosteroids or B-cell depleting therapy, new lesions continued to form for another three to six months. In an attempt to further evaluate the extent of the problem, the research team reviewed the literature for similar cases, and identified another 11 patients who experienced severe relapses after stopping fingolimod treatment, indicating rebound effects.

The study showed that the proportion of patients experiencing relapses after treatment discontinuation is clinically relevant, but the best way to prevent this from happening is far from clear.

http://multiplesclerosisnewstoday.com/2016/05/10/rebound-effects-after-fingolimod-cessation-need-further-studies/